Alert archive / Texas / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 198, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Oct 10, 2014, 5:27 PM CDT for 4 counties in Texas. It was in force for 63 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Oct 10, 2014, 5:27 PM CDT (22:27 UTC)
- Expired
- Oct 10, 2014, 6:30 PM CDT
- In force
- 63 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
Counties Glasscock County, TX, Howard County, TX, Martin County, TX, Midland County, TX
The radar
The Midland/Odessa radar (KMAF), 58 km from the middle of the area, began a volume at 22:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 10, 5:32 PM CDT | HAIL 1.25 | 7 Ne Greenwood, TX | |
| Oct 10, 6:02 PM CDT | HAIL 0.75 | N Lees, TX |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Oct 10, 5:01 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 10.5 hours before the alert went out and 59 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1087 J/kg
- Mixed-layer CIN
- -166 J/kg
- Mixed-layer LCL
- 1197 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 123 m²/s²
- 0-3 km storm-relative helicity
- 154 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted, in the capitals the NWS used until 2016.
842 WUUS54 KMAF 102227 SVRMAF TXC173-227-317-329-102330- /O.NEW.KMAF.SV.W.0198.141010T2227Z-141010T2330Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 527 PM CDT FRI OCT 10 2014 THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN GLASSCOCK COUNTY IN WEST TEXAS... SOUTHWESTERN HOWARD COUNTY IN WEST TEXAS... SOUTHEASTERN MARTIN COUNTY IN WEST TEXAS... NORTHEASTERN MIDLAND COUNTY IN WEST TEXAS... * UNTIL 630 PM CDT * AT 525 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR GREENWOOD...OR 7 MILES SOUTH OF STANTON...MOVING EAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL AFFECT THE FOLLOWING LOCATIONS... LOMAX... LEES... PRECAUTIONARY/PREPAREDNESS ACTIONS... IN ADDITION TO LARGE HAIL AND DAMAGING WINDS... DEADLY CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. REMEMBER...IF YOU CAN HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT SATURDAY MORNING FOR WEST TEXAS. && LAT...LON 3224 10146 3190 10126 3197 10191 3210 10189 TIME...MOT...LOC 2227Z 271DEG 21KT 3203 10181 $$
1 follow-up statement
887 WWUS54 KMAF 102247 SVSMAF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 547 PM CDT FRI OCT 10 2014 TXC173-227-317-329-102330- /O.CON.KMAF.SV.W.0198.000000T0000Z-141010T2330Z/ GLASSCOCK-HOWARD-MARTIN-MIDLAND- 547 PM CDT FRI OCT 10 2014 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT FOR NORTHEASTERN MIDLAND...SOUTHEASTERN MARTIN...SOUTHWESTERN HOWARD AND NORTHERN GLASSCOCK COUNTIES... AT 532 PM CDT...THE PUBLIC REPORTED HALF DOLLAR SIZE HAIL...7 MILES NORTHEAST OF GREENWOOD. AT 543 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED THIS SEVERE THUNDERSTORM 6 MILES SOUTH OF LOMAX...OR ABOUT 11 MILES SOUTHEAST OF STANTON...MOVING EAST AT 25 MPH. SOME LOCATIONS AFFECTED BY THE SEVERE THUNDERSTORM INCLUDE...LEES. PRECAUTIONARY/PREPAREDNESS ACTIONS... IN ADDITION TO LARGE HAIL AND DAMAGING WINDS... DEADLY CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. REMEMBER... IF YOU CAN HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT SATURDAY MORNING FOR WEST TEXAS. && LAT...LON 3224 10146 3190 10126 3197 10191 3210 10189 TIME...MOT...LOC 2246Z 271DEG 21KT 3203 10164 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 10, 5:09 PM CDT, 18 minutes earlier.
Area forecast discussion, Oct 10, 5:09 PM CDT, 18 minutes before
AREA FORECAST DISCUSSION...CORRECTED NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 509 PM CDT FRI OCT 10 2014 .UPDATE... UPDATE FOR SEVERE THUNDERSTORM WATCH # 526, IN EFFECT UNTIL MIDNIGHT CDT. && .PREV DISCUSSION... /ISSUED 251 PM CDT FRI OCT 10 2014/ DISCUSSION... CURRENT OBSERVATIONS SHOW NORTH WINDS HAVE PROGRESSED AS FAR SOUTHWARD AS ANDREWS AND MARTIN COUNTIES. THIS IS LIKELY THE RESULT OF OUTFLOW FROM CONVECTION THAT OCCURRED OVERNIGHT AND EARLIER THIS MORNING NORTH OF OUR AREA. CURRENTLY, THE ACTUAL COLD FRONT IS LOCATED FARTHER NORTH OVER PORTIONS OF THE SOUTH PLAINS. MODELS ARE IN GOOD AGREEMENT WITH THE PROGRESSION OF THIS COLD FRONT INTO THE PERMIAN BASIN EARLY THIS EVENING, PROBABLY REACHING MIDLAND/ODESSA AREA BETWEEN 6 AND 7 PM. THE FRONT WILL CONTINUE TO MAKE ITS WAY SOUTHWARD THROUGH THE EVENING AND OVERNIGHT ACROSS MOST OF THE AREA EAST OF THE MOUNTAINS. OVER THE EASTERN PERMIAN BASIN AND ROLLING PLAINS, AFTERNOON SURFACE BASED CAPE VALUES AHEAD OF THIS FRONT ARE EXPECTED TO BE IN THE 1800-2400 J/KG RANGE, ALONG WITH LIFT INDICES AROUND -7 AND 0-6 KM BULK SHEAR VALUES ON THE ORDER OF 45 KNOTS. THUS, CURRENT SPC DAY 1 SLIGHT RISK AREAS FOR SEVERE WEATHER LOOK REASONABLE TO US AS WELL. THUS, WE HAVE UPDATED THE GRIDDED FORECAST FOR THE POSSIBILITY OF LATE AFTERNOON AND EVENING SEVERE WEATHER ALONG AND AHEAD OF THE FRONTAL BOUNDARY WITH THE MAIN THREAT BEING HAIL. AS THE EVENING PROGRESSES, SEVERE WEATHER WILL ALSO BE POSSIBLE ACROSS PORTIONS OF THE LOWER TRANS PECOS AS WELL. IN ADDITION TO THE POTENTIAL FOR SEVERE WEATHER, LOW CLOUD DEVELOPMENT IS EXPECTED BEHIND THE FRONT. THIS CLOUD COVER IS EXPECTED TO PERSIST ON SATURDAY WITH MOSTLY CLOUDY CONDITIONS EXPECTED ACROSS THE PERMIAN BASIN. AS AN UPPER LEVEL STORM SYSTEM SLIDES ACROSS THE NORTHERN AND CENTRAL PLAINS ON SUNDAY, ASSOCIATED SURFACE LOW PRESSURE DEVELOPMENT NORTH OF THE AREA WILL ALLOW FOR SOUTH TO SOUTHWEST RETURN FLOW ACROSS THE AREA. AS THE UPPER SYSTEM SLIDES RAPIDLY EAST OF THE AREA, ANOTHER COLD FRONT IS EXPECTED TO MOVE INTO THE AREA EARLY MONDAY. UNLIKE THE CURRENT COLD FRONT, THE FRONTAL PASSAGE ON MONDAY LOOKS TO BE A DRY ONE. MODELS SHOW MUCH DRIER AIR MOVING INTO THE AREA BEHIND THE MONDAY COLD FRONT, MORE IN LINE WITH WHAT WE ARE NORMALLY ACCUSTOMED TO IN OUR AREA THIS TIME OF YEAR. HIGH TEMPERATURES WILL BE A ROLLER COASTER RIDE THIS WEEK. COOL TEMPERATURES ARE EXPECTED TOMORROW BEHIND THE FRONT UNDER CLOUDY CONDITIONS. A MUCH WARMER DAY IS ANTICIPATED ON SUNDAY BEFORE COOLER TEMPERATURES ARRIVE AGAIN ON MONDAY. FINALLY, A WARMING TREND IS EXPECTED STARTING TUESDAY AND CONTINUING INTO THE LATTER PART OF NEXT WEEK. && .PRELIMINARY POINT TEMPS/POPS... ANDREWS TX 49 68 52 88 / 30 10 0 10 BIG SPRING TX 50 67 52 87 / 50 10 10 10 CARLSBAD NM 48 72 50 93 / 20 0 0 10 DRYDEN TX 61 72 59 88 / 30 20 10 20 FORT STOCKTON TX 54 70 59 94 / 30 10 10 10 GUADALUPE PASS TX 47 70 56 82 / 20 10 10 10 HOBBS NM 46 70 49 86 / 20 0 0 10 MARFA TX 48 74 45 85 / 20 10 10 10 MIDLAND INTL AIRPORT TX 51 69 53 88 / 40 10 10 10 ODESSA TX 52 70 53 88 / 30 10 10 10 WINK TX 53 75 54 96 / 20 0 0 10 && .MAF WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. && 99/99 FOLLOW US ON FACEBOOK AND TWITTER AT: HTTP://FACEBOOK.COM/NWSMIDLAND HTTP://TWITTER.COM/NWSMIDLAND CHECK US OUT ON THE INTERNET AT: HTTP://WEATHER.GOV/MIDLAND
Hazardous weather outlook, Oct 10, 12:43 PM CDT, 4 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 1243 PM CDT FRI OCT 10 2014 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-111745- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 1243 PM CDT FRI OCT 10 2014 /1143 AM MDT FRI OCT 10 2014/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE EASTERN PERMIAN BASIN AND WESTERN LOW ROLLING PLAINS THIS AFTERNOON AND EVENING. THE MAIN THREAT WILL BE STRONG GUSTY WINDS AND LARGE HAIL. FURTHER WEST IN THE WESTERN PERMIAN BASIN...TRANS PECOS...AND SOUTHEASTERN NEW MEXICO THERE WILL BE A SLIGHT CHANCE FOR STRONG THUNDERSTORMS WITH SMALL HAIL AND GUSTY WINDS THE MAIN THREATS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
In the hours before
Special weather statement, Oct 10, 4:43 PM CDT, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
443 PM CDT FRI OCT 10 2014
TXZ053-102215-
MITCHELL-
443 PM CDT FRI OCT 10 2014
...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
CENTRAL MITCHELL COUNTY UNTIL 515 PM CDT...
A STRONG THUNDERSTORM WAS LOCATED OVER LAKE COLORADO CITY AT 442 PM
CDT...MOVING NORTHEAST AT 25 MPH. NICKEL SIZE HAIL AND WINDS GUSTING
TO 55 MPH WILL BE POSSIBLE WITH THIS STORM. TAKE SHELTER FROM THIS
STORM.
LAT...LON 3250 10085 3250 10068 3228 10068 3225 10102
3235 10104
TIME...MOT...LOC 2142Z 246DEG 21KT 3232 10091Special weather statement, Oct 10, 4:56 PM CDT, 31 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 456 PM CDT FRI OCT 10 2014 TXZ051-062-063-102230- GLASSCOCK-MARTIN-MIDLAND- 456 PM CDT FRI OCT 10 2014 ...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING NORTHEASTERN MIDLAND...NORTHWESTERN GLASSCOCK AND SOUTHERN MARTIN COUNTIES UNTIL 530 PM CDT... A STRONG THUNDERSTORM WAS LOCATED 6 MILES SOUTHWEST OF COURTNEY AT 455 PM CDT...MOVING EAST AT 25 MPH. NICKEL SIZE HAIL AND WINDS GUSTING TO 55 MPH WILL BE POSSIBLE WITH THIS STORM. LAT...LON 3238 10172 3186 10171 3201 10218 3220 10219 TIME...MOT...LOC 2155Z 265DEG 24KT 3211 10199
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 10, 4:43 PM CDT | Special Weather Statement | MAF | Mitchell | 32 min |
| Oct 10, 4:56 PM CDT | Special Weather Statement | MAF | Martin | 34 min |
| Oct 10, 5:53 PM CDT | Special Weather Statement | MAF | Mitchell | 37 min |
| Oct 10, 6:01 PM CDT | Severe Thunderstorm Warning | MAF | Mitchell | 30 min |
| Oct 10, 6:13 PM CDT | Special Weather Statement | MAF | Mitchell | 62 min |
| Oct 10, 6:51 PM CDT | Severe Thunderstorm Warning | MAF | Mitchell | 35 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.